Alert archive / South Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 29, NWS Wilmington, NC

July 27, 2022Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 27, 2022, 7:57 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 28, 2022, 6:00 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2022, 7:57 PM EDT (23:57 UTC)
In effect from
Jul 28, 2022, 6:00 AM EDT
Expired
Jul 29, 2022, 7:58 PM EDT
In force
38 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WHUS42 KILM 272357
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
757 PM EDT Wed Jul 27 2022

NCZ106-108-SCZ054-056-281000-
/O.CAN.KILM.BH.S.0028.000000T0000Z-220728T0000Z/
/O.NEW.KILM.BH.S.0029.220728T1000Z-220729T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
757 PM EDT Wed Jul 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

VAO
5 follow-up statements
643 
WHUS42 KILM 280835
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
435 AM EDT Thu Jul 28 2022

NCZ106-108-SCZ054-056-282200-
/O.CON.KILM.BH.S.0029.220728T1000Z-220729T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
435 AM EDT Thu Jul 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
824 
WHUS42 KILM 281035
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
635 AM EDT Thu Jul 28 2022

NCZ106-108-SCZ054-056-290000-
/O.CON.KILM.BH.S.0029.000000T0000Z-220729T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
635 AM EDT Thu Jul 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents for Horry County beaches. 

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
691 
WHUS42 KILM 282350
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
750 PM EDT Thu Jul 28 2022

NCZ106-108-SCZ054-056-291000-
/O.EXT.KILM.BH.S.0029.000000T0000Z-220730T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
750 PM EDT Thu Jul 28 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents for northern Horry County 
  beaches.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
680 
WHUS42 KILM 290834
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
434 AM EDT Fri Jul 29 2022

NCZ106-108-SCZ054-056-300000-
/O.CON.KILM.BH.S.0029.000000T0000Z-220730T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
434 AM EDT Fri Jul 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents for northern Horry County 
  beaches.
 

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
596 
WHUS42 KILM 292358
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
758 PM EDT Fri Jul 29 2022

NCZ106-108-SCZ054-056-300100-
/O.CAN.KILM.BH.S.0029.000000T0000Z-220730T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
758 PM EDT Fri Jul 29 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Slightly decreased southerly winds and waves will decrease the
strength of the south to north longshore current on Saturday.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 7:30 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 27, 7:30 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
730 PM EDT Wed Jul 27 2022

.SYNOPSIS...
Hot temperatures and high humidity may lead to dangerous heat
indices into the weekend. Each day brings a slight chance of a
shower or thunderstorm, mainly late in the day or evening, or a
morning coastal shower. A front will stall over North Carolina
this weekend, bringing a higher chance of thunderstorms for the
weekend.

&&

.UPDATE...
Forecast updated to cancel the current Heat Advisory and issue a
new one for tomorrow, area-wide.

&&

.NEAR TERM /THROUGH THURSDAY/...
The forecast area will mainly be influenced by the subtropical
mid/upper high centered off the SC coast which will suppress
rainfall chances. Meanwhile the better chances for storms will
remain associated with the band of westerlies found north of our
area. However, isolated showers/tstms have developed early this
afternoon across the inland zones. Additionally, the nearly pinned
sea breeze may provide some additional focus through the remainder
of afternoon. Regardless, the areal extent of showers/tstms
will be limited. Heat/humidity issues will be the primary
concern for Thursday with heat index values likely around
104-108F. As a result, another Heat Advisory will be needed to
highlight the potential for heat-related impacts. Isolated
showers/thunderstorms will be possible again primarily Thursday
afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Heat will continue into Friday with a decent chance for record
lows near 80 for both Thursday and Friday night near the coast.
Things won't be much better inland as lows will be in the upper
70s. Heat indices will again get near 105 Friday with actual
air temps in the mid to upper 90s.

Drier air aloft will work to sequester convection keeping
activity isolated at best. The best chances for storms will be
along the sea breeze.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A front will drop and stall just to our north on Saturday,
likely enhancing convection for our area. Guidance is showing a
sharp increase in precip coverage. This could interfere with
heat indices getting back up to heat advisory criteria Saturday,
but it will depend on onset time as well as initial coverage
during peak heating hours. The front will push further north
away from us Sunday. Early next week we'll return to scattered
diurnal convection. High temps are expected to be in the mid 90s
with lows in the mid 70s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Rain chances have all but ended this evening, so a dry TAF
forecast looks good. And that will continue into the day
Thursday, when PoPs are low enough (20%) to keep rain out of the
TAFs attm. Non-decoupling winds tonight will likely prevent fog
formation, however there is a small chance for low stratus
again around daybreak. Steady S/SW winds again for Thursday with
gusts up to around 25 kt.

Extended Outlook...Short-lived impacts from scattered
showers and thunderstorms will exist most days, primarily during
the afternoon hours. Patchy low stratus and ground fog could
also produce aviation impacts mainly inland around sunrise.

&&

.MARINE...
Tonight through Thursday...More of a westerly component to the
larger scale flow today has helped to pin the sea breeze near the
coast thus far this afternoon. During the remainder of the afternoon
expect some backing to occur with speeds increasing along the coast.
Overall SWly flow will be the main component tonight into Thursday,
with slight backing again Thursday afternoon with an enhancement in
speeds as the sea breeze develops again. The SWly fetch that has
been in place supports seas in the 3-4 range, and at times 3-5 ft.
Dominant wave periods will also likely bounce back and forth between
5 second SW fetch waves and 8 second waves from the SE.

Thursday Night through Monday...SW winds at 15-20kt will persist
throughout the week with gusts nearing SCA criteria. These
should fall to 10-15kt for the weekend with 18kt gusts. Waves
will stay roughly 3-4ft with the highest chances for storms being
Saturday. Waves will drop to 2-3ft with the slight calming of
the winds into early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from noon to 7 PM EDT Thursday for SCZ017-023-
     024-032-033-039-054>056-058-059.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Heat Advisory from noon to 7 PM EDT Thursday for NCZ087-096-
     099-105>110.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...SRP
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...MAS
MARINE...LEW/SRP
Hazardous weather outlook, Jul 27, 7:15 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
715 PM EDT Wed Jul 27 2022

NCZ110-282315-
Coastal Brunswick-
715 PM EDT Wed Jul 27 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A moderate risk of rip currents is possible through end of the week.
Heat indices of 105F to 109F are likely Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-282315-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
715 PM EDT Wed Jul 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A moderate risk of rip currents is possible through end of the week.
Heat indices of 105F to 109F are likely Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
282315-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
715 PM EDT Wed Jul 27 2022

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices of 105F to 109F are likely Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-282315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
715 PM EDT Wed Jul 27 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:01 AM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more16 hr
Jul 27, 7:14 PM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more25 hr

Nearby

Beach Hazards Statements in South Carolina, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.